Nebraska, 2005

Winter Storm in Nebraska, January 5, 2005

January 5, 2005 · NWS LBF · 27 events in 27 counties and zones

A low pressure system moved out into the Central Plains from the Rockies producing a long lived winter storm for western and central Nebraska. Total snowfall accumulations ranged from 5 to 9 inches combined with winds from 20 to 30 miles per hour creating blowing and drifting snow and low visibilities.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A low pressure system moved out into the Central Plains from the Rockies producing a long lived winter storm for western and central Nebraska. Total snowfall accumulations ranged from 5 to 9 inches combined with winds from 20 to 30 miles per hour creating blowing and drifting snow and low visibilities. Arctic air filled in after the system had passed producing wind chill values of 20 to 30 below zero. Numerous indirect accidents were reported throughout the area with only minor injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jan 4, 3:08 PM CST, 10 hours 52 minutes earlier.

Area forecast discussion, Jan 4, 3:08 PM CST, 10 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
308 PM CST TUE JAN 4 2005

.DISCUSSION...
MODELS WERE IN FAIR AGREEMENT UNTIL 18Z META SHOWED UP. WV AND IR
SHOWING LARGE BAND OF CONVECTIVE PRECIP ON SOUTHERN EDGE OF SYSTEM
INTO SOUTHERN...CENTRAL PLAINS TENDING TO ROB ESSENTIAL MOISTURE.
ALSO H5 LOW FURTHER SOUTH THIS RUN. STILL LOOKS GOOD FOR SOUTHWEST
ZONES BUT SOMEWHAT OF A STRETCH FOR NORTHWEST ZONES IF SCENARIO
PLAYS OUT. IN EITHER CASE PRECIPITATION SHUTTING DOWN WED AFTERNOON.
WILL KEEP WSW GOING WITH GOOD CHANCE FOR SIGNIFICANT ACCUMULATIONS
MID MORNING WEDNESDAY THROUGH MID AFTERNOON WITH WAVE COMING OUT OF
H5 SYSTEM OVER SOUTHWEST NEBRASKA. HAVE DROPPED OVERNIGHT LOWS JUST
BELOW GUIDANCE TONIGHT WITH CLOUD COVER AND PRECIPITATION
CONTINUING. CAA CONTINUES WITH TEMPERATURES HAVING SLOWLY DROPPED
ALL DAY. TEMPERATURES WILL NOT REBOUND ANY ON WEDNESDAY WITH COLD
AIR ADVECTION CONTINUING AND SURFACE HIGH OVER CWA. WITH CLEARING SKIES
AND SNOW COVER HAVE CUT TEMPERATURES BY 4 OR 5 DEGREES BELOW
GUIDANCE FOR WEDNESDAY NITE. SOME WAA BEGINS TO SET UP THURSDAY AS
SFC HIGH SLIDES SOUTHEAST OF FORECAST AREA. RAISED TEMPS WEST BUT
STILL BELOW GUIDANCE WITH SNOW COVER.

IN THE EXTENDED BIG QUESTION REMAINS SNOW COVER. GFS IS CONTINUING
TREND WITH H5 LOW OVER PAC NW AND HEIGHTS RISING THROUGH THE CENTRAL
PLAINS AND COLDER AIR WELL TO NORTH IN CANADA. H5 LOW EJECTING EAST
WITH ASSOCIATED SURFACE LOW MOVING ONTO CENTRAL PLAINS ON TUESDAY.
WANTED TO CONTINUE DOWNWARD TREND WITH TEMPS BUT MODEL MAKING STRONG
ARGUMENTS AGAIST IT. HAVE BLENDED IN LONG TERM WITH SURROUNDING
OFFICES AND HAVE BROUGHT TEMPERATURES UP SOME WITH STRONG WAA AHEAD
OF LOW MONDAY TUESDAY TIME FRAME. HAVE LEFT EXTENDED DRY FOR NOW
WILL ALLOW ANOTHER DAY TO SEE HOW GFS PLAYS OUT WITH SURFACE LOW
NEAR END OF EXTENDED PERIOD.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING NEZ004>010-
022>029-035>038-056>059-069>071-094 22Z TUES THROUGH 00Z THURS.

POWER
Hazardous weather outlook, Jan 4, 3:01 PM CST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
301 PM CST TUE JAN 4 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-051130-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
301 PM CST TUE JAN 4 2005

...WINTER STORM WARNING IN EFFECT TONIGHT THROUGH 6 PM CST WEDNESDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT
SNOW WILL CONTINUE TO FALL TONIGHT AS AN AREA OF LOW PRESSURE LIFTS
NORTHEAST ACROSS COLORADO...AND PIECES OF ENERGY EJECT NORTHEAST. THE
OCCASIONAL SNOW WILL CONTINUE TO FALL OVERNIGHT ALTHOUGH DRIER AIR
BEING ENTRAINED ACROSS THE WEST MAY DECREASE SNOW TOTALS OVERNIGHT.
TONIGHT ADDITIONAL SNOWFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY THE SNOW WILL CONTINUE...HEAVY AT TIMES...DURING THE
MORNING AS MAIN UPPER LOW CENTER LIFTS NORTHEAST. THE BEST CHANCE FOR
ADDITIONAL ACCUMULATING SNOW WILL LIE SOUTH OF A LINE FROM IMPERIAL
IN CHASE COUNTY...TO NORTH PLATTE IN LINCOLN COUNTY...AND SARGENT IN
CUSTER COUNTY. AREAS TO THE SOUTH OF THE LINE WILL SEE AN ADDITIONAL
2 TO 4 INCHES OF SNOW THROUGH NOONTIME WEDNESDAY. THEN TO THE NORTH 1
TO 2 INCHES OF ADDITIONAL SNOWFALL IS LIKELY. STORM TOTAL SNOW
ACCUMULATIONS OF 6 TO 12 INCHES ARE EXPECTED WITH LOCALIZED HIGHER
AMOUNTS POSSIBLE BEFORE THE SNOW TAPERS OFF AND ENDS FROM THE WEST TO
EAST WEDNESDAY AFTERNOON. THURSDAY THROUGH MONDAY NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

COOPERATIVE OBSERVERS ARE REQUESTED TO CALL IN SNOWFALL AMOUNTS AND
DEPTHS TO THE NATIONAL WEATHER SERVICE IN NORTH PLATTE.

TLK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 winter storm. Local standard time, as filed.

Winter Storm, Arthur

When
January 5, 2:00 AM CST to 4:00 PM CST
Where
Arthur forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.569, -101.696 (the zone’s center; the record gives no point)

Winter Storm, Chase

When
January 5, 2:00 AM CST to 4:00 PM CST
Where
Chase forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

Winter Storm, Deuel

When
January 5, 2:00 AM CST to 4:00 PM CST
Where
Deuel forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

Winter Storm, Garden

When
January 5, 2:00 AM CST to 4:00 PM CST
Where
Garden forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

Winter Storm, Grant

When
January 5, 2:00 AM CST to 4:00 PM CST
Where
Grant forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

Winter Storm, Hayes

When
January 5, 2:00 AM CST to 4:00 PM CST
Where
Hayes forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

Winter Storm, Hooker

When
January 5, 2:00 AM CST to 4:00 PM CST
Where
Hooker forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.916, -101.135 (the zone’s center; the record gives no point)

Winter Storm, Keith

When
January 5, 2:00 AM CST to 4:00 PM CST
Where
Keith forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

Winter Storm, McPherson

When
January 5, 2:00 AM CST to 4:00 PM CST
Where
McPherson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.568, -101.060 (the zone’s center; the record gives no point)

Winter Storm, Perkins

When
January 5, 2:00 AM CST to 4:00 PM CST
Where
Perkins forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

Winter Storm, Sheridan

When
January 5, 2:00 AM CST to 4:00 PM CST
Where
Sheridan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

Winter Storm, Western Cherry

When
January 5, 2:00 AM CST to 4:00 PM CST
Where
Western Cherry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Winter Storm, Lincoln

When
January 5, 6:00 AM CST to 4:00 PM CST
Where
Lincoln forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

Winter Storm, Eastern Cherry

When
January 5, 6:00 AM CST to 4:00 PM CST
Where
Eastern Cherry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Winter Storm, Logan

When
January 5, 6:00 AM CST to 4:00 PM CST
Where
Logan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

Winter Storm, Thomas

When
January 5, 6:00 AM CST to 4:00 PM CST
Where
Thomas forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.914, -100.556 (the zone’s center; the record gives no point)

Winter Storm, Frontier

When
January 5, 10:00 AM CST to 6:00 PM CST
Where
Frontier forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.530, -100.394 (the zone’s center; the record gives no point)

Winter Storm, Blaine

When
January 5, 10:00 AM CST to 6:00 PM CST
Where
Blaine forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.913, -99.977 (the zone’s center; the record gives no point)

Winter Storm, Brown

When
January 5, 10:00 AM CST to 6:00 PM CST
Where
Brown forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

Winter Storm, Custer

When
January 5, 10:00 AM CST to 6:00 PM CST
Where
Custer forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

Winter Storm, Keya Paha

When
January 5, 10:00 AM CST to 6:00 PM CST
Where
Keya Paha forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

Winter Storm, Loup

When
January 5, 10:00 AM CST to 6:00 PM CST
Where
Loup forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.914, -99.454 (the zone’s center; the record gives no point)

Winter Storm, Rock

When
January 5, 10:00 AM CST to 6:00 PM CST
Where
Rock forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

Winter Storm, Garfield

When
January 5, 2:00 PM CST to 6:00 PM CST
Where
Garfield forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.914, -98.991 (the zone’s center; the record gives no point)

Winter Storm, Boyd

When
January 5, 2:00 PM CST to 6:00 PM CST
Where
Boyd forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

Winter Storm, Holt

When
January 5, 2:00 PM CST to 6:00 PM CST
Where
Holt forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

Winter Storm, Wheeler

When
January 5, 2:00 PM CST to 6:00 PM CST
Where
Wheeler forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.915, -98.528 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433622, 5433623, 5433624, 5433625, 5433626, 5433627, 5433628, 5433629, 5433630, 5433631, 5433632, 5433633, 5433634, 5433635, 5433636, 5433637, 5433638, 5433639, 5433640, 5433641, 5433642, 5433643, 5433644, 5433645, 5433646, 5433647, 5433648.